MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 32MM +4 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH 32MM +4 LFIT V40 HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6260-9-232
Medical Device Problem Codes Degraded (1153); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Pain (1994); Injury (2348); Reaction (2414)
Date of Event 01/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the product history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
As reported: "patient was brought in for a hip revision.Patient was having pain and high cobalt levels indicated metallosis per [surgeon].Explanted head and liner but retained stem.Metal debris and soft tissue damage noted, damage to trunnion of stem but didn't warrant pulling implant.[surgeon] had to debride soft tissue and repair to the best of his ability.Replaced head and liner".Patient was revised to a 36 +5 biolox head and sleeve and 36e liner.
 
Additional Manufacturer Narrative
Reported event: an event regarding pain and high cobalt levels involving a metal head was reported.The event was confirmed through review of the provided medical records, however no failure of the metal head was indicated in this review.Method & results: device evaluation and results: the reported device was not returned however photographs were provided for review.The photographs show the explanted head component, the internal of the mating part of the head appears darker, however, it cannot be confirmed from the image provided if this is due to shadow, blood, or debris.Medical records received and evaluation: a review of the provided medical records and/or x-rays by a clinical consultant indicated: movement between a dm-cable and underlying soft tissues has gradually but persistently contributed to local metallic debris generation with local tissue metallosis and elevated blood cobalt levels requiring revision where femoral head and liner were exchanged with no complete information available about this second hip revision surgery to allow to further detail the findings.Device history review indicated the devices accepted into final stock from the reported lot were free from discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the reported device was not returned however photographs were provided for review.The photographs show the explanted head component, the internal of the mating part of the head appears darker, however, it cannot be confirmed from the image provided if this is due to shadow, blood, or debris.While the event could be confirmed, review of the medical records by a clinician has indicated that movement between a dm-cable and underlying soft tissues has gradually but persistently contributed to local metallic debris generation with local tissue metallosis and elevated blood cobalt levels requiring revision where femoral head and liner were exchanged with no complete information available about this second hip revision surgery to allow to further detail the findings.Based on the medical records provided, the event was not attributed to the metal head, however, return of the device for analysis is required to fully investigate.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
 
Event or Problem Description
As reported: "patient was brought in for a hip revision.Patient was having pain and high cobalt levels indicated metallosis per [surgeon].Explanted head and liner but retained stem.Metal debris and soft tissue damage noted, damage to trunnion of stem but didn't warrant pulling implant.[surgeon] had to debride soft tissue and repair to the best of his ability.Replaced head and liner".Patient was revised to a 36 +5 biolox head and sleeve and 36e liner.Update from medical review: movement between a dm-cable and underlying soft tissues has gradually but persistently contributed to local metallic debris generation with local tissue metallosis and elevated blood cobalt levels requiring revision.
 
Additional Manufacturer Narrative
Reported event: an event regarding wear & altr involving a metal head was reported.The event was not confirmed.Method & results: -device evaluation and results: the reported device was not returned however photographs were provided for review.The photographs show the explanted head component, the internal of the mating part of the head appears darker, however, it cannot be confirmed from the image provided if this is due to shadow, blood, or debris.Clinician review: a review of the provided medical records by a clinical consultant indicated: i can confirm that the patient had a primary left total hip arthroplasty on (b)(6) 2007 and a first revision on (b)(6) 2007 since i was able to review the operation reports.I can also confirm that the patient did undergo a subsequent revision on (b)(6) 2019 since i was able to review the implant sheets and the intraoperative photos and explanted materials.I was not provided with the operation report for the second revision.I cannot confirm that the patient had elevated cobalt levels since there was no documentation provided for this other than the narration in the summary.Root cause analysis: there are two events that require examination.The first event is the periprosthetic fracture.The root cause of this event cannot be determined with certainty.However, based upon the fact that the surgeon broached for a #1 accolade implant and inserted a #2 implant, this leads me to believe that the cause was iatrogenic related to the surgical technique.It is very likely that a nondisplaced fracture occurred at the time of implantation which was unrecognized and then subsequently with weight-bearing over a six week period the fracture became symptomatic and was recognized and subsidence of the implant was noted necessitating revision.Of course trauma could play a role but there was no report of any traumatic event other than pain after a therapy session.I would not assign any causality for this event to the implant itself.The second event is the development of metallosis with alleged elevated cobalt levels.The root cause of this cannot be determined with certainty.The root causes of metallosis with elevated metal ion levels are multifactorial include surgical technique, especially in the preparation of the femoral head and trunnion prior to and upon insertion.In this particular case, no mention was made during the primary procedure or the first revision procedure of any particular preparation of the trunnion and femoral head.Also possible contributors could be the patient's lifestyle, activity level and bmi, as well as implant factors.-product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: the reported device was not returned however photographs were provided for review.The photographs show the explanted head component, the internal of the mating part of the head appears darker, however, it cannot be confirmed from the image provided if this is due to shadow, blood, or debris.A review of the provided medical records by a clinical consultant indicated: i can confirm that the patient had a primary left total hip arthroplasty on (b)(6) 2007 and a first revision on (b)(6) 2007 since i was able to review the operation reports.I can also confirm that the patient did undergo a subsequent revision on (b)(6) 2019 since i was able to review the implant sheets and the intraoperative photos and explanted materials.I was not provided with the operation report for the second revision.I cannot confirm that the patient had elevated cobalt levels since there was no documentation provided for this other than the narration in the summary.Root cause analysis: there are two events that require examination.The first event is the periprosthetic fracture.The root cause of this event cannot be determined with certainty.However, based upon the fact that the surgeon broached for a #1 accolade implant and inserted a #2 implant, this leads me to believe that the cause was iatrogenic related to the surgical technique.It is very likely that a nondisplaced fracture occurred at the time of implantation which was unrecognized and then subsequently with weight-bearing over a six week period the fracture became symptomatic and was recognized and subsidence of the implant was noted necessitating revision.Of course trauma could play a role but there was no report of any traumatic event other than pain after a therapy session.I would not assign any causality for this event to the implant itself.The second event is the development of metallosis with alleged elevated cobalt levels.The root cause of this cannot be determined with certainty.The root causes of metallosis with elevated metal ion levels are multifactorial include surgical technique, especially in the preparation of the femoral head and trunnion prior to and upon insertion.In this particular case, no mention was made during the primary procedure or the first revision procedure of any particular preparation of the trunnion and femoral head.Also possible contributors could be the patient's lifestyle, activity level and bmi, as well as implant factors.The reported device was not returned however an intra-operative photograph of the stem trunnion was provided for review.The photograph shows the stem trunnion with head removed in-situ, the trunnion appears dark in color, however, it cannot be confirmed from the image provided if this is due to shadow, blood, wear or debris.No conclusions can be drawn from the image provided in relation to damage.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
32MM +4 LFIT V40 HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key8362372
Report Number0002249697-2019-01163
Device Sequence Number19311454
Product Code JDI
UDI-Device Identifier07613327013085
UDI-Public07613327013085
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2012
Device Catalogue Number6260-9-232
Device Lot Number23201405
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 01/28/2019
Supplement Date Received by Manufacturer04/04/2019
08/20/2024
Initial Report FDA Received Date02/22/2019
Supplement Report FDA Received Date05/02/2019
09/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/15/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexFemale